Maryland, 2002

Tornadoes and Hail in Maryland, April 28, 2002

April 28, 2002 · NWS LWX · 16 events in 3 counties and zones

A massive tornadic storm tore through Central Charles and Calvert Counties between 7 and 8 PM EDT on the 28th. The tornadoes it produced left a 64 mile path of destruction ranging from F1 to F4 damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
122
Property damage
$125 million
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A massive tornadic storm tore through Central Charles and Calvert Counties between 7 and 8 PM EDT on the 28th. The tornadoes it produced left a 64 mile path of destruction ranging from F1 to F4 damage. Five people were killed, 122 were injured, and over $115 million in damage was reported. The tornadoes were spawned from a supercell thunderstorm that crossed the Potomac River from Prince William County. Up to 10 miles north of the path of the tornado, large hail up to 4.5 inches in diameter fell. Debris from the tornado was found as far away as southern Delaware. Wind damage was also reported near the path of the storm.Across Charles County, 638 homes were damaged, 100 homes were destroyed, 143 businesses (mainly in downtown La Plata) were damaged, and 49 businesses were destroyed. Countless trees and agricultural buildings were downed along the rural path of the storm. Three people were killed and at least 120 people were injured countywide, 12 critically. A 51-year-old man was killed and his wife was critically injured when their house under construction on Hawkins Gate Road, about 5 miles east of La Plata, collapsed. A 54-year-old man died in his car from an apparent heart attack at the intersection of Route 301 and Route 6 in downtown La Plata. The third victim, a 72-year-old woman, died of a heart attack in Waldorf after being frightened by the tornado. The tornado first touched down on the eastern edge of General Smallwood State Park just north of Rison. It pushed east-southeast and passed just south of Pisgah where it grew to F2 strength. The tornado moved through Mount Pisgah and damaged homes on Ripley Road between Ripley and Garden Estates. The twister continued to move east through rural lands south of Hawthorne Road (Route 255) passing just north of the community of Graystone. Next, it moved through the communities of Habre de Venture, Longmeade, Clamber Hill, Hawthorne Manor, and Hillendale about 3 miles west of downtown La Plata. The tornado, now F3 strength, hit the western portion of La Plata next, moving directly through the neighborhoods of Valley View, Morgan's Ridge, Quailwood, and Haldane. The tornado, now F4 strength, continued east into the downtown area where it crossed through the intersection of Route 301 and 6. Damage was found on either side of Route 6 with the most severe devastation occurring on the south side of the highway. The downtown business district was nearly wiped out after 65% of the buildings were either heavily damaged or destroyed. The 125-foot city water tower was also downed. The tornado continued its trek southeast of the downtown hospital into the northern portion of Clarks Run, across Route 6, and into the community of Ellenwood. The F4 tornado moved east of La Plata into the southern portion of Brynwood Farm Estates, then east across the Zekiah Swamp. Several homes at the end of Hawkins Gate Road were completely destroyed, and this was the location of one fatality and numerous injuries. Next, the tornado crossed Olivers Shop Road just north of the intersection of Route 231. It continued east through rural lands until it intersected Route 5 at Homeland Drive just south of Hughesville. East of Homeland Drive, it severely damaged the Girl Scout facility off Scout Camp Road. The tornado tracked east-southeast toward Benedict, remaining just south of Route 231 and weakening to F2 strength. It struck Colonial Lane and a home south of Benedict before crossing the river into Calvert County just south of the bridge. In Calvert County, the tornado first struck the community of Patuxent View just south of Route 231 at F2 strength. Over half of the homes in this development were damaged. One home with no foundation or anchoring just east of Patuxent View off Hallowing Point Road was picked up and thrown 80 feet into a culvert. A 68-year-old man and his 65-year-old wife who were taking shelter in the house were killed. The twister continued eastward along Sixes Road to the intersection of Adelina Road. Several homes and barns were damaged. From there it pushed east through the communities of Boyds Farm, Mutual Estates, and Chippingwood, where it damaged more property. It crossed Route 2/4 and 765 just north of St. Leonard, downing trees and it went. Finally, it crossed the Western Shores Estates development at F1 strength before it moved offshore. Another tornado formed on the Long Beach shoreline just north of Calvert Cliffs Power Plant. It downed trees before moving offshore. This tornado grew in strength as it crossed the bay and struck Dorchester County on the eastern shore just south of Taylor's Island. Across the county, 125 homes were damaged and 10 were destroyed, mainly in the Brownsville and Hallowing Point areas. County officials collected over 300 tons of downed trees and storm debris.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 28, 2:00 PM EST, 3 hours 55 minutes earlier.

Area forecast discussion, Apr 28, 2:00 PM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
300 PM EDT SUN APR 28 2002

SHORT TERM (TNGT THROUGH MON NIGHT)...

MAIN FOCUS THIS PACKAGE WILL BE REMAINDER OF THIS AFTENROON AND
EARLY EVENING WITH POTENTIAL FOR SEVERE WEATHER. EXPECT SPC TO ISSUE
WATCHES COVERING MUCH OF OUR CWA W/IN NEXT HOUR OR SO. EARLIER
RAINFALL HAS MOVED EAST OF OUR CWA. SATL IMGRY SHOWS CLEARING
SWEEPING EASTWARD AND WITH TEMPERATURE WARMING WELL INTO THE 70S
ALONG WITH SFC DEW PTS IN M/U 60 RANGE...EXPECT CONTINUED
DESTABLILATION OF AIRMASS TO HELP CONTRIBUTE TO CONVECTION LATE THIS
AFTERNOON. SEVERAL INSTABILITY LINES TO OUR WEST...ONE OVER CNTRL OH
THE OTHER OVER ERN KY/SWRN WV...WILL HELP FOCUS LINES OF STORMS. EHI
FROM ETA 12Z BUFKIT SOUNDINGS MAX OUT AROUND 3.5...INDICATING
POTENTAL TORNADO THREAT THIS AFTERNOON. ANY SQUALL LINE THAT MOVES
ACROSS THE REGION LATER TODAY WILL ALSO BE CAPABLE OF PRODUCING HIGH
WINDS AS 800-500 WINDS ARE IN 50-70 KT RANGE.

FOR TONIGHT...COLD FRONT IN THE OH VALLEY WILL SWEEP THROUGH BUT
LEAVE PLENTY OF LOW LEVEL MOISTURE (3-5KFT). SO KEPT A MSTLY CLDY
FRCST FOR TONIGHT. TEMPS FROM MOS LOOK REASONABLE SINCE NOT MUCH
REAL COLD AIR TO ADVECT IN TONIGHT.

ON MON...EARLY MORNING UPR LVL TROUGH WILL SWING THROUGH THE AREA
AROUND 12Z...THEN THINGS SHOULD START TO CLEAR OUT...BUT WITH COLD
ADVECTION ALOFT...WL KEEP MORE CLOUDS IN THEN INDICATED BY MOS.

MON NIGHT...ETA MODEL HAS BEEN FAIRLY PERSISTENT IN KEEPING A CLOUD
DECK IN OVERNIGHT. THIS WILL KEEP MINS UP. HOWEVER...THINK THAT
CLOUDS WILL DECREASE AFTER MIDNIGHT...AND TEMPS WILL TAKE A DIVE FOR
MON NIGHT...BUT NO FREZ/FROST EXPECTED. -SMZ

LONG RANGE OUTLOOK...TUE THRU SUN...
HI PRES RDG MOVES E OFF CST WITH WAA OVR AREA TUE. CLD FNT AND LO
PRES AREA MOVE ACRS CWA WED BRINGING CHC RW-. FNTL ZONE STALLS
ACROSS VA/MD INTO THU WITH ANOTHER LO PRES CENTER MOVING ALONG IT.
LO PROGGED ACRS CWA THU BRINGING POTENTIAL FOR A GOOD RAIN. LOW
MOVES OFF CST BY THU NIGHT. ANOTHER LO PRES AREA OR WAVE ON THE FNT
MOVES ACRS THE VA CAPES FRI MORNING AND THEN HI PRES BUILDS IN SAT
AND SUN. -BMW

SVR TSTM WATCH EXPD SOON. FLOOD WATCH WRN ZONES WILL 330 PM.

.LWX...
DC...SCA TIDAL PTMC.
MD...SCA CHSPK BAY AND TIDAL PTMC.
VA...NONE.
WV...NONE.

WATSON

In the hours before

Local storm report, Apr 28, 4:43 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
543 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    MOUNT JACKSON             VA   WIND DAMAGE
04/28/02   SHENANDOAH                     *** 2 INJ ***
                                          FOUR HOUSES DAMAGED.
                                          ELDERLY COUPLE INJURED.
                                          REPORTED BY LAW ENFORCEMENT

0441 PM    BERGTON                   VA   .75 INCH HAIL
04/28/02   ROCKINGHAM

0445 PM    NEW MARKET                VA   WIND DAMAGE
04/28/02   SHENANDOAH                     TRACTOR TRAILER FLIPPED ON
                                          I-81.

CAS
Local storm report, Apr 28, 4:48 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
548 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    4 S MOUNT JACKSON         VA   TORNADO
04/28/02   SHENANDOAH                     I-81 MILE MARKER 268. DEBRIS
                                          ACROSS ROAD.REPORTED BY LAW
                                          ENFORCEMENT

CAS
Special weather statement, Apr 28, 5:10 PM EST, 45 minutes before
VAZ027-028-030-031-WVZ050-055-282245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
610 PM EDT SUN APR 28 2002

...SEVERE THUNDERSTORM WARNING FOR HARDY COUNTY EXPIRED...
...TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM...

DOPPLER RADAR IN STERLING VIRGINIA IS TRACKING A THUNDERSTORM IN
EASTERN HARDY COUNTY WV MOVING INTO SHENANDOAH COUNTY VA. THIS STORM
IS PRODUCING VERY HEAVY RAIN...SMALL HAIL AND GUSTY WINDS. THE STORM
WILL CLIP THE SOUTHERN PORTION OF FREDERICK COUNTY...NORTHERN AND
CENTRAL SHENANDOAH COUNTY AND WILL MOVE INTO WARREN AND NORTHERN
PAGE COUNTY BY 630 PM.

BMW
Local storm report, Apr 28, 5:53 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
653 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    4 S MOUNT JACKSON         VA   TORNADO
04/28/02   SHENANDOAH                     MILE MARKER 268. DEBRIS
                                          ACROSS ROAD.REPORTED BY LAW
                                          ENFORCEMENT

0606 PM    5 W WARRENTON             VA   WIND DAMAGE
04/28/02   FAUQUIER                       LARGE TREE AND UTILITY
                                          POLES DOWN.

0635 PM    DALE CITY                 VA   1.75 INCH HAIL
04/28/02   PRINCE WILLIAM

0600 PM    NORMAN                    VA   WIND DAMAGE
04/28/02   CULPEPER                       TREE DOWN ON 522 NEAR 633.

0610 PM    NEW BALTIMORE             VA   .75 INCH HAIL
04/28/02   FAUQUIER

CAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 hail, 4 tornado, 2 thunderstorm wind. Local standard time, as filed.

Hail, Charles

When
April 28, 5:55 PM EST
Where
Charles County, Indian Head
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.600, -77.167

Golf ball sized hail fell.

Hail, Charles

When
April 28, 5:56 PM EST
Where
Charles County, 2 mi SE of Bryans Road
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.617, -77.033

Penny sized hail fell.

Tornado, Charles

When
April 28, 5:56 PM EST to 6:31 PM EST
Where
Charles County, Rison
Rating
F4
Path length
24 mi
Path width
650 yd
Deaths
1 direct, 0 indirect
Injuries
122 direct, 0 indirect
Property damage
$114 million
Reported by
NWS STORM SURVEY
Coordinates
38.550, -77.183

A destructive tornado crossed the county from just north of Rison, through La Plata, to Benedict before moving into Calvert County.

Tornado, Charles

When
April 28, 6:02 PM EST to 6:06 PM EST
Where
Charles County, La Plata
Rating
F2
Path length
3 mi
Path width
100 yd
Property damage
$1.0 million
Reported by
NWS STORM SURVEY
Coordinates
38.533, -76.983

A second tornado briefly touched down just north of downtown La Plata.

Hail, Charles

When
April 28, 6:05 PM EST
Where
Charles County, Waldorf
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.633, -76.917

Dime to quarter sized hail was reported.

Hail, Charles

When
April 28, 6:05 PM EST
Where
Charles County, 2 mi N of La Plata
Measured
3 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.567, -76.983

Slightly larger than baseball sized hail fell.

Thunderstorm Wind, Charles

When
April 28, 6:05 PM EST
Where
Charles County, 2 mi N of La Plata
Measured
70 kt (81 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.567, -76.983

A spotter estimated a wind gust of 80 MPH from the northwest.

Hail, Charles

When
April 28, 6:06 PM EST
Where
Charles County, La Plata
Measured
4.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.533, -76.983

Golf ball to CD sized hail was observed.

Hail, Charles

When
April 28, 6:07 PM EST
Where
Charles County, 3 mi SE of Waldorf
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.600, -76.883

Hen egg sized hail fell.

Hail, Charles

When
April 28, 6:10 PM EST
Where
Charles County, Bryantown
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.550, -76.850

Baseball sized hail was reported.

Thunderstorm Wind, St. Mary'S

When
April 28, 6:15 PM EST
Where
St. Mary'S County, Charlotte Hall
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
38.483, -76.783

Trees were downed.

Hail, Charles

When
April 28, 6:20 PM EST
Where
Charles County, Patuxent
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.533, -76.750

Baseball sized hail covered the ground, dented cars, and broke windows.

Hail, Calvert

When
April 28, 6:25 PM EST
Where
Calvert County, 1 mi N of Bowens
Measured
1.75 in hail
Reported by
NEWSPAPER
Coordinates
38.517, -76.617

Golf ball sized hail fell on Adelina Road about a mile north of the tornado's path.

Tornado, Calvert

When
April 28, 6:31 PM EST to 6:49 PM EST
Where
Calvert County, 2 mi W of Bowens
Rating
F2
Path length
14 mi
Path width
200 yd
Deaths
2 direct, 0 indirect
Property damage
$10 million
Reported by
NWS STORM SURVEY
Coordinates
38.500, -76.650

A strong tornado crossed the Patuxent River from Charles County and moved east through central Calvert County. It tracked between Patuxent View and Western Shore Estates before moving onto the Chesapeake Bay.

Hail, Calvert

When
April 28, 6:35 PM EST
Where
Calvert County, Prince Frederick
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.533, -76.550

Golf ball sized hail was reported.

Tornado, Calvert

When
April 28, 6:42 PM EST to 6:49 PM EST
Where
Calvert County, Long Beach
Rating
F1
Path length
5 mi
Path width
50 yd
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
38.467, -76.483

A tornado developed on the Long Beach shoreline just north of Calvert Cliffs power plant and moved offshore.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Charles2002-04-2851MalePermanent HomeDirect
Tornado, Calvert2002-05-0368MalePermanent HomeDirect
Tornado, Calvert2002-04-2865FemalePermanent HomeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2002Every state in 2002This day in weather historyThe tornado archive for Maryland, 2002Warnings in Maryland, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292537, 5292538, 5292540, 5292642, 5292539, 5292541, 5292542, 5292544, 5292543, 5292545, 5292546, 5292547, 5292548, 5292640, 5292641, 5292643.